Fatty Liver: Possible Side Effect of Methotrexate
My rheumatoid arthritis (RA) hasn’t been exactly boring lately. When it relates to health, boring is a good thing. A couple of weeks ago, I had the flu and when I was at my sickest, I experienced an RA flare. I wasn’t sure if it was connected to the virus, or taking Tamiflu, or an honest-to-goodness RA flare. I went to see my rheumatologist to discuss whether it was time for another infusion of Rituxan. While there, I learned about fatty liver disease, a possible side effect of methotrexate.
Testing liver function
Because of the medications I take, specifically methotrexate, I have to have regular blood tests to make sure my body is handling the everything is OK. One of the things we watch for specifically is liver function. This is measured through the alanine aminotransferase (ALT) blood test. When the cells in the liver are injured, enzymes that live within them leak out into your blood. Testing for these enzymes measures the level of inflammation in the liver.
When I saw my rheumatologist, she told me that my ALT had jumped to six times higher than it was three months ago. I would have to repeat my blood work in a couple of weeks to see if my liver enzymes returned to normal.
I’m really not happy that after almost four years of being on this one medication, my liver enzymes decided to become elevated. But this fact makes me think that this one test result is a fluke — maybe it’s related to the Tamiflu or being sick. Or it could really mean that my liver is starting to not function quite so efficiently.
As we continued to talk — my rheumie and me — I mentioned that my weight loss was getting back on track after holiday indulgence. My rheumatologist encouraged me to continue losing weight and mentioned that it would help me avoid developing fatty liver. Apparently, in addition to being obese, methotrexate can also increase the risk of developing fatty liver. I did not know this.
What is fatty liver?
Fatty liver (steatosis) is an abnormal accumulation of certain fats (triglycerides) inside liver cells. Common causes include alcoholism, certain medication (including methotrexate, especially long-term use), certain hereditary metabolic disorders, and metabolic syndrome, which is a combination of being overweight, insulin resistant (diabetic), and having high triglyceride levels. When the condition is not related to alcohol consumption, it is called "non-alcoholic fatty liver disease."
If left untreated, fatty liver disease can lead to fibrosis and even cirrhosis of the liver, although it’s very rare in people taking methotrexate. Including folic acid with this medication decreases the risk of developing non-alcoholic fatty liver disease. As well, regular blood tests allow you and your doctor to be aware of any changes to your liver enzymes.
Should blood tests indicate that methotrexate is affecting your liver, these effects can be reversed. Eating a healthy diet low in sugar, salt, and saturated fatty acids, as well as exercising and usually stopping methotrexate will help the liver heal itself.
Fatty liver and me
Now, my doctor did not say that I had a fatty liver, she just mentioned that continuing to lose weight would help me avoid developing a fatty liver. But she has given me something to think about and perhaps provide more motivation to get this excess weight off now before it has a chance to do more harm to my body.
My rheumatologist and I are waiting to see if the residual pain and swelling goes away in the next two to three weeks. Then I will repeat the blood tests and see my doctor again to discuss the results and to determine if my RA has retreated again or not. If the RA is the same as today, or worse, we’re going to move forward with another round of Rituxan.
See more helpful articles: